Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 57, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Nov 22, 2004, 8:33 AM CST for Austin County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2004, 8:33 AM CST (14:33 UTC)
- Expired
- Nov 22, 2004, 9:00 AM CST
- In force
- 27 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Austin County, TX
The radar
The Houston radar (KHGX), 107 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 221433 TORHGX TXC015-221500- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 833 AM CST MON NOV 22 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... AUSTIN COUNTY IN SOUTHEAST TEXAS * UNTIL 900 AM CST * AT 830 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR WALLIS...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SOUTHEASTERN AUSTIN COUNTY... PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2973 9628 2961 9608 2969 9602 2980 9609 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 22, 5:26 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 22, 5:26 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 526 AM CST MON NOV 22 2004 DISCUSSION... BROAD BAND OF SHOWERS AND THUNDERSTORMS DEVELOP AROUND MIDNIGHT FROM NEAR COT TO ACT AND HAS BEEN SHIFTING EAST (THOUGH THE NORTH END OF THE LINE HAS BEEN MOVING FASTER.) LOOKS AS THOUGH A WIDESPREAD RAINFALL TO OCCUR THIS MORNING ALONG AND NORTH OF THE I-10 CORRIDOR. HEAVIER AMOUNTS WILL PROBABLY RUN FROM NEAR LA GRANGE TO PRAIRIE VIEW TO CONROE AND PERHAPS LIVINGSTON. RAINFALL RATES OF 1.5 TO 2 INCH PER HOUR ARE TO BE EXPECTED AGAIN TODAY...HEAVIER AMOUNTS IN THE SLOWER MOVING STORMS. COULD SEE THE BAND OF SHOWERS BECOME QUASI- STATIONARY ALONG THE LA GRANGE-CONROE LINE BETWEEN 6 AND 9 AM. HIGH PW...GPS IPWV 1.5 TO 1.7 OVER THE REGION ON LL FLOW OF 20 TO 30 KNOTS UP AND OVER THE STATIONARY FRONTAL BOUNDARY COT-PSX-GLS-SRST2. EXPANSIVE CLOUD COVER AND PRECIP OVER THE AREA SHOULD HINDER TEMPERATURE RISE TODAY. JET COMING ACROSS MEXICO THIS MORNING FORECAST TO STRENGTHEN AND EVENTUALLY WE GET INTO A WEAKLY COUPLED JET STRUCTURE THIS AFTERNOON OVER MAINLY THE EASTERN PORTIONS OF SETX...THOUGH THIS DISTINCTION MAY BE INSIGNIFICANT GIVEN THE BOUNDARY AND THE ELEVATED NATURE OF MOST OF THE STORMS. THE MODELS HAVE BEEN HAVING A LOT OF TROUBLE WITH FORECASTING QUICK MOVEMENT NORTH THE BOUNDARY EACH DAY SINCE FRIDAY...WHICH FOR THE MOST PART HAS NOT OCCURRED. DO EXPECT TO SEE IT MOVE BACK NORTH TUESDAY AS THE UPPER LOW OVER CA MOVES EAST TO AROUND EL PASO BY 15Z THEN EAST- NORTHEASTWARD. THIS SHOULD GET THE BOUNDARY MOVING. VERY IMPRESSIVE UPPER JET ROARING ACROSS MEX/TX TUESDAY (130-135 KNOTS) THAT WILL HAVE US IN ITS SIGHTS. LFQ MOVES OVER THE AREA COINCIDENT WITH THE PACIFIC FRONTAL PASSAGE. DRY PUNCH...LI -1 TO -4 AND STRONGER LLJ AND HELICITIES IN THE 100-140 RANGE COULD WELL SUPPORT SEVERE THREAT. SPC EVEN HAS THE EASTERN HALF OF THE AREA IN A MODERATE RISK. FRONT SWEEPS OUT THE MOISTURE AND THEN REINFORCING CANADIAN AIRMASS DROPS IN WEDNESDAY MORNING/AFTERNOON. SHOULD BE A GREAT TURKEY DAY WITH HIGHS ONLY IN THE 59 TO 64 DEGREE RANGE AND A LITTLE BREEZE. WILL CONTINUE THE FLOOD WATCH THROUGH 6 PM...AND AM PRETTY CERTAIN THAT IT WILL BE EXTENDED THROUGH TUESDAY BY FOLLOWING SHIFTS. LOCALLY HEAVY RAIN THREAT THROUGH TUESDAY. HAVE MENTION OF SEVERE IN THE TUESDAY FORECAST AS WELL. OUT OVER THE WATER THE WINDS HAVE BEEN BELOW SCEC WILL PROBABLY SEE THE WINDS START TO COME UP TONIGHT AND MAY BEGIN HOISTING FLAGS. SCEC AND SCA WILL LIKELY BE BACK IN THE PACKAGE EARLY TUESDAY MORNING. AS FOR THE TERMINALS...WILL BE PLAGUED WITH FOG-LIFR IMPROVING 14ZISH...BUT 4 TO 6 MILE FOG MAY REMAIN INTO THE AFTERNOON... IMPROVING FOG VISBY MAY BE OFFSET BY PRECIP. SHRA/TSRA THIS MORNING WILL BE SPREAD ACROSS THE NORTHERN PORTIONS OF THE REGION AND MAY EXPAND SOUTH INTO IAH/HOU TERMINALS BUT TIMING IT DIFFICULT AND CONFIDENCE ON TIMING LOW. && .HGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH HGX CWA THROUGH 6 PM. DENSE FOG ADVISORY HGX CWA THROUGH 9 AM. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 70 65 72 52 59 / 100 100 80 20 00 HOUSTON (IAH) 74 67 76 54 62 / 100 90 80 40 00 GALVESTON (GLS) 77 71 77 60 64 / 70 60 70 50 00 &&
Hazardous weather outlook, Nov 22, 7:17 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 717 AM CST MON NOV 22 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-230600- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 717 AM CST MON NOV 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TODAY. ...A FLOOD WATCH IN EFFECT UNTIL 6 PM... A STATIONARY FRONT ALONG THE COAST MAY WAFFLE AROUND TODAY WITH DEWPOINTS IN THE MID 60S TO AROUND 70 FLOWING INTO AND OVER THE FRONTAL BOUNDARY. VERY HEAVY RAINFALL WILL BE POSSIBLE TODAY AS STORMS DEVELOP AND MOVE NORTHEAST OF THE FRONTAL BOUNDARY. SOME MAY TRACK OVER THE SAME AREA AS OTHER STORMS LEADING TO GREATER ACCUMULATIONS. RAINFALL ACCUMULATIONS OF AROUND 1 INCH SHOULD BE COMMONPLACE NORTH OF THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 6 TO 8 INCHES MAY BE POSSIBLE. WITH THE WARM AND NEARLY SATURATED AIRMASS ACROSS THE AREA A LITTLE HEATING TODAY COULD QUICKLY INCREASE THE INSTABILITY OF THE ATMOSPHERE. ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD BE POSSIBLE IF TEMPERATURES RISE ABOVE 75 DEGREES...OR IF THE STATIONARY FRONT DRIFTS NORTH AND THUNDERSTORMS DEVELOP TO THE SOUTH OF THE FRONTAL BOUNDARY...BRIEF TORNADOES COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE AFTERNOON COLLIDING WITH ABUNDANT GULF MOISTURE AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING. IN ADDITION... HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WILL LIKELY BE REQUIRED ON TUESDAY.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 5:54 AM CST | Flash Flood Warning | HGX | Austin, Colorado | 3 hr |
| Nov 22, 9:10 AM CST | Tornado Warning | HGX | Harris | 35 min |
| Nov 22, 9:46 AM CST | Tornado Warning | HGX | Harris | 44 min |
| Nov 22, 10:33 AM CST | Tornado Warning | HGX | Harris | 27 min |
| Nov 22, 11:18 AM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 27 min |
| Nov 22, 11:29 AM CST | Flash Flood Warning | HGX | Brazos, Burleson | 3 hr |
| Nov 22, 11:49 AM CST | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 41 min |
| Nov 22, 12:12 PM CST | Flash Flood Warning | HGX | Austin, Colorado | 3 hr |
| Nov 22, 12:45 PM CST | Tornado Warning | HGX | Austin | 30 min |
| Nov 22, 1:24 PM CST | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 36 min |
| Nov 22, 2:05 PM CST | Tornado Warning | HGX | Harris | 25 min |
| Nov 22, 2:27 PM CST | Flash Flood Warning | HGX | Brazos, Burleson | 3 hr |
| Nov 22, 2:33 PM CST | Tornado Warning | HGX | Harris | 27 min |
| Nov 22, 2:53 PM CST | Flash Flood Warning | HGX | Harris | 3 hr |
| Nov 22, 3:04 PM CST | Tornado Warning | HGX | Harris | 26 min |
| Nov 22, 3:07 PM CST | Flash Flood Warning | HGX | Austin, Colorado | 3 hr |
| Nov 22, 3:33 PM CST | Tornado Warning | HGX | Harris | 27 min |
| Nov 22, 3:43 PM CST | Tornado Warning | HGX | Liberty | 32 min |
| Nov 22, 4:20 PM CST | Tornado Warning | HGX | Liberty | 25 min |
| Nov 22, 4:56 PM CST | Tornado Warning | HGX | Harris | 34 min |
| Nov 22, 4:58 PM CST | Tornado Warning | HGX | Fort Bend | 32 min |
| Nov 22, 5:17 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.